Alert archive / Florida / River Flood Warnings in 2014

River Flood Warning 89, NWS Tallahassee, FL

December 24, 2014Walton County, Florida

NWS Tallahassee, FL issued this river flood warning at Dec 24, 2014, 7:32 AM CST for Walton County, Florida. It took effect at Dec 24, 2014, 7:37 AM CST. It was in force for 29 hr.

The area

The outline as issued.

The facts

Issued
Dec 24, 2014, 7:32 AM CST (13:32 UTC)
In effect from
Dec 24, 2014, 7:37 AM CST
Expired
Dec 25, 2014, 12:16 PM CST
In force
29 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
Minor

County Walton County, FL

The radar

The Eglin Afb radar (KEVX), 45 km from the middle of the area, began a volume at 13:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Shoal River near Mossy Head (CR 1087) (MHDF1). The gauge peaked at 17.45 ft at Dec 24, 2014, 5:00 PM CST.

actionminormoderate101512/2412/2512/26
Action stage
10 ft
Minor stage
14 ft
Moderate stage
16 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02368500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

946 
WGUS42 KTAE 241332
FLWTAE
FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
832 AM EST WED DEC 24 2014

...THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN FLORIDA... 

  SHOAL RIVER NEAR MOSSY HEAD (CR 1087) AFFECTING WALTON COUNTY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALL PERSONS WITH INTEREST ALONG THE RIVER SHOULD MONITOR THE LATEST 
FORECASTS. DO NOT DRIVE CARS THROUGH FLOODED AREAS. IF YOU 
SEE FLOOD WATERS...REMEMBER TO TURN AROUND AND DO NOT DROWN.

FOR GRAPHICAL HYDROLOGIC INFORMATION...PLEASE GO TO WEATHER.GOV AND 
CLICK ON YOUR STATE. SELECT RIVERS AND LAKES AHPS UNDER CURRENT 
CONDITIONS AND CLICK ON YOUR RIVER POINT.

&&

FLC131-251024-
/O.NEW.KTAE.FL.W.0089.141224T1337Z-141225T1024Z/
/MHDF1.1.ER.141224T1337Z.141224T1900Z.141225T0424Z.NO/
732 AM CST WED DEC 24 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A 

* FLOOD WARNING FOR 
  THE SHOAL RIVER NEAR MOSSY HEAD (CR 1087).
* UNTIL LATE TONIGHT...OR UNTIL THE WARNING IS CANCELLED.
* AT  8:30 AM WEDNESDAY THE STAGE WAS 13.9 FEET.
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 14.0 FEET.
* FORECAST...RISE 15.1 FEET BY THURSDAY EVENING.THE RIVER WILL FALL 
  BELOW FLOOD STAGE SATURDAY.

&&

LAT...LON 3076 8639 3077 8631 3077 8619 3080 8620 3082 8630 3082 8639


$$
3 follow-up statements
298 
WGUS42 KTAE 241741
FLWTAE
FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1241 PM EST WED DEC 24 2014

...OBSERVED AND FORECAST FLOODING CHANGED FROM MINOR TO MODERATE SEVERITY
FOR THE FOLLOWING RIVERS IN FLORIDA...

  SHOAL RIVER NEAR MOSSY HEAD (CR 1087) AFFECTING WALTON COUNTY

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN FLORIDA...
 
  SHOAL RIVER NEAR MOSSY HEAD (CR 1087) AFFECTING WALTON COUNTY
 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALL PERSONS WITH INTEREST ALONG THE RIVER SHOULD MONITOR THE LATEST 
FORECASTS...AND BE PREPARED TO TAKE NECESSARY PRECAUTIONS TO PROTECT 
LIFE AND PROPERTY. DO NOT DRIVE CARS THROUGH FLOODED AREAS. IF YOU 
SEE FLOOD WATERS...REMEMBER TO TURN AROUND AND DO NOT DROWN.

FOR GRAPHICAL HYDROLOGIC INFORMATION...PLEASE GO TO WEATHER.GOV AND 
CLICK ON YOUR STATE. SELECT RIVERS AND LAKES AHPS UNDER CURRENT 
CONDITIONS AND CLICK ON YOUR RIVER POINT.

&&

FLC131-251741-
/O.EXT.KTAE.FL.W.0089.000000T0000Z-000000T0000Z/
/MHDF1.2.ER.141224T1312Z.141225T0200Z.000000T0000Z.NO/
1141 AM CST WED DEC 24 2014

...OBSERVED AND FORECAST FLOODING INCREASED FROM MINOR TO MODERATE SEVERITY...

THE FLOOD WARNING CONTINUES FOR 
 THE SHOAL RIVER NEAR MOSSY HEAD (CR 1087).
* UNTIL FURTHER NOTICE...OR UNTIL THE WARNING IS CANCELLED.
* AT 11:30 AM WEDNESDAY THE STAGE WAS 16.3 FEET.
* MODERATE FLOODING IS OCCURRING AND MODERATE FLOODING IS FORECAST.
* FLOOD STAGE IS 14.0 FEET.
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 18.6 FEET BY THIS
  EVENING. ADDITIONAL RISES MAY BE POSSIBLE THEREAFTER.

&&

LAT...LON 3076 8639 3077 8631 3077 8619 3080 8620 3082 8630 3082 8639


$$
061 
WGUS82 KTAE 250124
FLSTAE
FLOOD STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
824 PM EST WED DEC 24 2014

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN FLORIDA...
 
  SHOAL RIVER NEAR MOSSY HEAD (CR 1087) AFFECTING WALTON COUNTY 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALL PERSONS WITH INTEREST ALONG THE RIVER SHOULD MONITOR THE LATEST 
FORECASTS...AND BE PREPARED TO TAKE NECESSARY PRECAUTIONS TO PROTECT 
LIFE AND PROPERTY. DO NOT DRIVE CARS THROUGH FLOODED AREAS. IF YOU 
SEE FLOOD WATERS...REMEMBER TO TURN AROUND AND DO NOT DROWN.

FOR GRAPHICAL HYDROLOGIC INFORMATION...PLEASE GO TO WEATHER.GOV AND 
CLICK ON YOUR STATE. SELECT RIVERS AND LAKES AHPS UNDER CURRENT 
CONDITIONS AND CLICK ON YOUR RIVER POINT.

&&

FLC131-251948-
/O.EXT.KTAE.FL.W.0089.000000T0000Z-141225T1948Z/
/MHDF1.2.ER.141224T1312Z.141224T2300Z.141225T1348Z.NO/
724 PM CST WED DEC 24 2014

THE FLOOD WARNING CONTINUES FOR
  THE SHOAL RIVER NEAR MOSSY HEAD (CR 1087).
* UNTIL THURSDAY AFTERNOON...OR UNTIL THE WARNING IS CANCELLED.
* AT  6:30 PM WEDNESDAY THE STAGE WAS 17.4 FEET.
* MODERATE FLOODING IS OCCURRING AND MODERATE FLOODING IS FORECAST.
* FLOOD STAGE IS 14.0 FEET.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY 
  TOMORROW MORNING.


&&

LAT...LON 3076 8639 3077 8631 3077 8619 3080 8620 3082 8630 3082 8639


$$
147 
WGUS82 KTAE 251816
FLSTAE
FLOOD STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
116 PM EST THU DEC 25 2014

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN 
FLORIDA...
 
  SHOAL RIVER NEAR MOSSY HEAD (CR 1087) AFFECTING WALTON COUNTY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALL PERSONS WITH INTEREST ALONG THE RIVER SHOULD MONITOR THE LATEST 
FORECASTS...AND BE PREPARED TO TAKE NECESSARY PRECAUTIONS TO PROTECT 
LIFE AND PROPERTY. DO NOT DRIVE CARS THROUGH FLOODED AREAS. IF YOU 
SEE FLOOD WATERS...REMEMBER TO TURN AROUND AND DO NOT DROWN.

FOR GRAPHICAL HYDROLOGIC INFORMATION...PLEASE GO TO WEATHER.GOV AND 
CLICK ON YOUR STATE. SELECT RIVERS AND LAKES AHPS UNDER CURRENT 
CONDITIONS AND CLICK ON YOUR RIVER POINT.

&&

FLC131-251846-
/O.CAN.KTAE.FL.W.0089.000000T0000Z-141225T1948Z/
/MHDF1.2.ER.141224T1312Z.141224T2300Z.141225T1342Z.NO/
1216 PM CST THU DEC 25 2014

THE FLOOD WARNING IS CANCELLED FOR
  THE SHOAL RIVER NEAR MOSSY HEAD (CR 1087).
* AT 11:30 AM THURSDAY THE STAGE WAS 13.1 FEET.
* FELL BELOW FLOOD STAGE AT  7:42 AM THURSDAY.
* FLOOD STAGE IS 14.0 FEET.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO 6.7 FEET BY TOMORROW 
  MORNING.


&&

LAT...LON 3076 8639 3077 8631 3077 8619 3080 8620 3082 8630 3082 8639


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this river flood warning went out at Dec 24, 4:10 AM CST, 3 hours 22 minutes earlier.

Area forecast discussion, Dec 24, 4:10 AM CST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
510 AM EST Wed Dec 24 2014

.Near Term [Through Today]...

In the mid and upper levels, there is a deep trough over the MS
River Valley. At the sfc, there is a cold front near LA/MS border
that will continue moving eastward. There is warm moist air in place
with dewpoints in the lower 70s for much of the area. Isolated
severe storms will continue overnight and into the morning hours.
Strong wind shear (0-6km around 60kts) will aid in the development
of storms. Isolated tornadoes remain a possibility with 0-1km shear
in excess of 40kts. The cold front will move through during the
afternoon hours today. Rain and thunderstorms will continue to move
through the area until the cold front passes. Three to ten inches
of rain fell over the region yesterday. One to two inches of additional
rain is likely through today. Winds will be gusty and southerly
ahead of the front and gusty and westerly behind the front. Lows
tonight will be in the lower 60s and highs tomorrow will be in the
upper 60s for western portions of the CWA and in the lower 70s
elsewhere.

.Short Term [Tonight Through Friday]...

The strong, highly amplified northern stream trough will begin to
lift northeast rapidly tonight as a slug of +PVA punches into the
back of trough forcing the entire, large anomaly into the fast
southwesterly upper-level flow. At this time, the front and
associated convection will be mostly through the southeast Big
Bend of Florida. However, due to the rather significant vertical
tilt to this system there will still be plenty of moisture and
forcing aloft to generate some light rain across portions of south
Georgia and north Florida to begin the evening hours. This will
primarily be confined to locations east of the Apalachicola river
in Florida and east of Albany in Georgia. By midnight all showers
should have come to an end. Overnight lows tonight will range from
the upper 30s across southeast Alabama and our extreme western
Panhandle counties, to around 50 degrees near Cross City.

The remainder of the short term period will feature much welcomed,
drier conditions. Highs on Thursday will be around 60 degrees for
most locations, except the middle 60s will be more common across
the southeast Big Bend of Florida. Thursday night, lows will fall
into the middle and upper 30s area-wide, with mid 40s along the
coast. Friday, high temperatures will warm to above seasonal
averages. Highs will range from the middle 60s across southeast
Alabama to the lower 70s across the southeast Big Bend.

.Long Term [Friday Night Through Wednesday]...

The Tri-State region will reside under deep layer southwesterly
flow between a central/western CONUS trough and a ridge centered
over the Florida Straits. This will result a somewhat wet pattern
across the northwestern half of the forecast area, and dry to the
southeast. The best chance for rain will be over the weekend when
a shortwave results in some weak cyclogenesis along the northern
Gulf coast. Afternoon highs and overnight lows will remain above
average through the period, especially over the southeastern half
of the area.

&&

.Aviation...
[Through 12Z Thursday]

IFR ceilings and visibilities will prevail (with brief
improvements to MVFR occasionally) with widespread showers and
thunderstorms at all terminals throughout most of the TAF period.
A cold front will move through during the afternoon hours bringing
an end to the rain with conditions improving to VFR. Winds will
be gusty ahead and behind the front. Some storms may be severe.

&&

.Marine...

Strong southerly winds with gusts to near gale force will continue
ahead of a cold front this afternoon. Behind the front, winds will
turn westerly around 20 knots. By tonight winds will fall to below
advisory levels, though seas won't fall to below headline levels
until some time Thursday afternoon.

&&

.Fire Weather...

Hazardous fire weather conditions are not expected for the next
several days.

&&

.Hydrology...

At most, another 1 to 3 inches will fall ahead of a passing cold
front today. However, the damage is done across area rivers from
yesterdays rain. Most area rivers show sharp rises, though due to
the antecedent low flows many will not reach flood stage. There
are some exceptions though, most notably the Shoal River,
especially near Mossy Head which is sky-rocketing towards minor
flood stage. Over the longer term, the Ochlockonee river appears
to have been hit hardest and is forecast to reach moderate flood
stage by the weekend. Other honorable mentions are the Kinchafoonee
creek, Withlacoochee, St. Marks, and Apalachicola rivers which
are all forecast to reach minor flood stage. A period of dry
weather is expected to finish out the week, followed by the
possibility for only light QPF going through this weekend into
next week. Thus, no further agitation to the rivers is forecast.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   71  45  60  37  67 / 100  30   0   0   0
Panama City   69  46  59  45  66 / 100  10   0   0  10
Dothan        68  39  58  38  63 / 100  10   0   0  10
Albany        70  41  59  36  65 / 100  30   0   0   0
Valdosta      72  46  61  37  67 / 100  30   0   0   0
Cross City    74  51  64  37  71 / 100  60   0   0   0
Apalachicola  71  49  59  45  64 / 100  20   0   0  10

&&

.TAE Watches/Warnings/Advisories...

FL...Flash Flood Watch through this afternoon for Calhoun-Central
     Walton-Coastal Bay-Coastal Dixie-Coastal Franklin-Coastal
     Gulf-Coastal Jefferson-Coastal Taylor-Coastal Wakulla-
     Gadsden-Holmes-Inland Bay-Inland Dixie-Inland Franklin-
     Inland Gulf-Inland Jefferson-Inland Taylor-Inland Wakulla-
     Inland Walton-Jackson-Lafayette-Leon-Liberty-Madison-South
     Walton-Washington.

     High Rip Current Risk through late tonight for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

     High Surf Advisory until 4 AM EST /3 AM CST/ Thursday for
     Coastal Bay-Coastal Gulf-South Walton.

GA...Flash Flood Watch through this afternoon for Baker-Ben Hill-
     Berrien-Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-
     Early-Grady-Irwin-Lanier-Lee-Lowndes-Miller-Mitchell-
     Quitman-Randolph-Seminole-Terrell-Thomas-Tift-Turner-Worth.

AL...Flash Flood Watch through this afternoon for Coffee-Dale-Geneva-
     Henry-Houston.

GM...Small Craft Advisory until 1 PM EST Thursday for Apalachee Bay-
     Coastal waters From Ochlockonee River to Apalachicola FL
     out to 20 NM-Coastal waters from Suwannee River to Keaton
     Beach FL out 20 NM-Coastal waters from Apalachicola to
     Destin FL out 20 NM-Waters from Suwannee River to
     Apalachicola FL from 20 to 60 NM-Waters from Apalachicola
     to Destin FL from 20 to 60 NM.

&&

NEAR TERM...MCDERMOTT
SHORT TERM...HARRIGAN
LONG TERM...HARRIGAN
AVIATION...MCDERMOTT
MARINE...HARRIGAN
FIRE WEATHER...MCDERMOTT
HYDROLOGY...HARRIGAN

In the hours before

Local storm report, Dec 24, 2:31 AM CST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
331 AM EST WED DEC 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     FLASH FLOOD      DE FUNIAK SPRINGS       30.72N 86.12W
12/24/2014                   WALTON             FL   LAW ENFORCEMENT

            A 10 FOOT SWATH OF WATER WAS COMPLETELY COVERING THE
            SOUTHBOUND LANE OF US HWY 83 SOUTH.

&&

GOULD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 6:18 PM CSTTornado WarningTAEGulf27 min
Dec 23, 7:00 PM CSTTornado WarningTAEGulf22 min
Dec 23, 7:34 PM CSTRiver Flood WarningTAEWakulla61 hr
Dec 23, 7:40 PM CSTRiver Flood WarningTAEGadsden, Leon11 days
Dec 23, 11:28 PM CSTSpecial Marine WarningTAE62 min
Dec 24, 12:04 AM CSTFlash Flood Warning EmergencyTAEHolmes, Walton3 hr
Dec 24, 2:13 AM CSTHigh Surf AdvisoryTAEBay, Gulf, Walton25 hr
Dec 24, 2:29 AM CSTSpecial Marine WarningTAE31 min
Dec 24, 2:47 AM CSTSpecial Marine WarningTAE28 min
Dec 24, 2:49 AM CSTSpecial Marine WarningTAE56 min
Dec 24, 2:56 AM CSTFlash Flood WarningTAEHolmes, Walton3 hr
Dec 24, 3:08 AM CSTTornado WarningTAEHolmes, Jackson, Washington22 min
Dec 24, 4:42 AM CSTSpecial Marine WarningTAE63 min
Dec 24, 5:02 AM CSTWind AdvisoryTAEDixie, Franklin, Gadsden, Gulf, Jefferson, Lafayette and 4 more4 hr
Dec 24, 5:59 AM CSTFlash Flood WarningTAECalhoun, Gadsden, Jackson, Liberty3 hr
Dec 24, 7:15 AM CSTFlash Flood WarningTAEGadsden, Leon, Liberty, Wakulla3 hr
Dec 24, 7:44 AM CSTSpecial Marine WarningTAE61 min
Dec 24, 8:33 AM CSTSpecial Marine WarningTAE57 min
Dec 24, 8:46 AM CSTSevere Thunderstorm WarningTAEJefferson, Leon44 min
Dec 24, 9:00 AM CSTRiver Flood WarningTAEHolmes, Washington8 days
Dec 24, 9:00 AM CSTRiver Flood WarningTAEWalton10 days
Dec 24, 9:27 AM CSTSpecial Marine WarningTAE93 min
Dec 24, 10:55 AM CSTSpecial Marine WarningTAE95 min

Nearby

River Flood Warnings in Florida, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.